Florida, 2003

Lightning Strike in Florida, October 28, 2003

October 28, 2003 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 28, 8:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 28, 8:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 PM EST TUE OCT 28 2003

TORNADO WATCH CONTINUES FOR NE FL AND COASTAL SE GA TIL 10 PM.
CURRENTLY SURFACE LOW PRESSURE OVER SE GA MOVING NORTHEAST AS UPPER
TROUGH SHARPENS OVER EASTERN GULF OF MEXICO.  NORTHERN STREAM SHORT
WAVE OVER THE MIDWEST STARTING TO PHASE IN WITH SOUTHERN TROUGH WITH
UPPER JET MOVING INTO AREA RESULTING IN A QUICKER EASTWARD MOVEMENT
OF PRECIP.  NO SEVERE WEATHER REPORTED OVER CWA SO FAR AND POTENTIAL
WILL BE DECREASING SHORTLY AS SURFACE LOW MOVES INTO ATLANTIC AND
WINDS SHIFT TO N-NW.  ANOTHER AREA OF RAIN STILL TO THE WEST OVER FL
PANHANDLE AND SW GA WILL BE MOVING ACROSS AREA LATER SO WILL NOT
LOWER POPS YET.  WILL UPDATE AFTER WATCH EXPIRES AND MAY DELETE
MORNING POPS FROM COASTAL GA.

MARINE...NOT MUCH CHANGE ANTICIPATED AT THIS TIME.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH 20 NM TO 60 NM OUT.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH 20 NM TO 60 NM OUT.

MZ/SC
Hazardous weather outlook, Oct 28, 4:59 PM EST, 5 hours 1 minute before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-290300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EST TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EST FOR PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AS WELL AS THE ADJACENT
COASTAL WATERS FROM JEKYLL ISLAND GEORGIA SOUTH SOUTH TO FLAGLER
BEACH FLORIDA...

THE WATCH INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST GEORGIA...CAMDEN.

IN NORTHEAST FLORIDA...GILCHRIST...COLUMBIA...BAKER...UNION...
BRADFORD...ALACHUA...MARION...NASSAU...DUVAL...CLAY...ST JOHNS...
FLAGLER...PUTNAM.

A DEEP LOW PRESSURE DEVELOPING OVER THE NORTHEASTERN GULF OF MEXICO
IN COMBINATION WITH WARM FRONT ACROSS THE REGION WILL CONTINUE TO
PRODUCE THUNDERSTORMS INTO THIS EVENING. STRONG LOW LEVEL WINDS MAY
ALLOW SOME OF THESE STORMS TO BECOME SEVERE WITHIN THE WATCH AREA
WITH STRONG DAMAGING WINDS AND POSSIBLE TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES. PLEASE
REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT/CAMP/ZAPPE

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
October 28, 10:00 PM EST
Where
Putnam County, Welaka
Reported by
NEWSPAPER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

Lightning strike to a water main left the town of Welaka without water for 14 hours. Lightning grounded through the piping rupturing fifteen (15) feet of pipe. A boil water order was issued for the town. 580 customers were without water during the event.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336741.